Insulin glargine is a modified basal insulin analog that has been recently introduced and is now available worldwide. Insulin glargine is available in 3-ml cartridges that can be used with the OptiPen Pro-1 (Sanofi-Aventis). The Medicines and Healthcare Products Regulatory Agency (MHRA; executive agency of the Department of Health in the U.K., which enhances and safeguards the health of the public by ensuring the effectiveness of medicines and medical devices) has received a significant number of reports concerning difficulties in the operation and use of the OptiPen Pro-1 insulin pen injection system. A fault was found with some batches of the OptiPen Pro-1 system, whereby the dosage button failed to engage at the end of an injection (1).
A total of 32 type 1 diabetic patients (age 17.0 ± 4.4 years [mean ± SD]) on multiple daily injection regimens, who had been treated with insulin for at least for 6 months and were insulin glargine naive, were transferred from NPH insulin to insulin glargine between May 2004 and March 2005. Two patients without any evidence of infection or of skipped insulin doses had ketosis on the 3rd and 4th month of insulin glargine treatment, respectively. When the patients were questioned about the reasons for ketosis, they stated leakage of insulin from the sides of the pen during injection.
An inquiry form regarding OptiPen Pro-1 was given to all subjects on the 6th month of therapy. Leakage from the sides of the pen was noted by 58.8% of subjects, and a problem with the dosage button not locking when it was fully depressed following injection of the desired dose of insulin was reported by 38.2%. The patients were asked to rate their degree of satisfaction with the pen on a scale from 0 (worst) to 5 (best). Overall, 9% of patients rated the pen as 5, 38.4% as 4, 26.4% as 3, 11.7% as 2, 8.8% as 1, and 2.9% as 0. A significant amount (61.7%) of subjects exchanged their OptiPen Pro-1 for an insulin syringe or insulin detemir.
In the U.K., the MHRA has issued an alert about possible problems with the OptiPen Pro-1. Possible damage to an internal component of the pen during assembly could mean that the dosage button fails to engage at the end of an injection. This could lead people to believe that an injection has not been successful and, therefore, subsequently duplicate the dose. The MHRA asked all National Health Service boards (confidential health advice and information service for Scotland) and pharmacists to ensure that patients using the system were aware of the potential for dose button failure (1). The leakage and dosage button problems observed with OptiPen Pro-1 raise uncertainty as to whether diabetic patients should continue to use this product.